Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS North Platte, NE

May 21, 2008Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2008, 6:54 PM MDT for Deuel County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2008, 6:54 PM MDT (00:54 UTC)
Expired
May 21, 2008, 7:30 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Deuel County, NE

The radar

The North Platte radar (KLNX), 189 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
4811 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220054
SVRLBF
NEC049-220130-
/O.NEW.KLBF.SV.W.0047.080522T0054Z-080522T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM MDT WED MAY 21 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...

* UNTIL 730 PM MDT

* AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF
  CHAPPELL...AND MOVING NORTH AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL BY 705 PM MDT...

DAMAGING WINDS UP TO 60 MPH WERE REPORTED WITH THIS STORM NEAR BIG 
SPRINGS. 

LAT...LON 4105 10262 4112 10262 4121 10260 4120 10207
      4099 10231 4100 10233 4099 10262 4100 10263
      4104 10263
TIME...MOT...LOC 0054Z 202DEG 28KT 4100 10251

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 220112
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT WED MAY 21 2008

NEC049-220130-
/O.CON.KLBF.SV.W.0047.000000T0000Z-080522T0130Z/
DEUEL NE-
711 PM MDT WED MAY 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR DEUEL COUNTY...

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHAPPELL...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 27 MILE MARKER 100 BY 725 PM MDT...

LAT...LON 4105 10262 4112 10262 4121 10260 4120 10207
      4099 10231 4100 10233 4099 10262 4100 10263
      4104 10263
TIME...MOT...LOC 0111Z 208DEG 30KT 4108 10248

$$

SPRINGER
000 
WWUS53 KLBF 220133
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT WED MAY 21 2008

NEC049-220142-
/O.EXP.KLBF.SV.W.0047.000000T0000Z-080522T0130Z/
DEUEL NE-
732 PM MDT WED MAY 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY HAS EXPIRED...

LARGE HAIL AND DAMAGING WIND ARE NOT EXPECTED AT THIS TIME. THERE 
ARE STILL STORMS CROSSING THE AREA...AND SOME MAY PRODUCE LARGE HAIL 
AND DAMAGING WIND.

LAT...LON 4105 10262 4112 10262 4121 10260 4120 10207
      4099 10231 4100 10233 4099 10262 4100 10263
      4104 10263
TIME...MOT...LOC 0112Z 208DEG 30KT 4109 10247

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:22 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 21, 2:22 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED MAY 21 2008

...FORECAST CHALLENGES ARE PRECIPITATION AND SEVERE CHANCES...

.SYNOPSIS...STRONG SURFACE LOW PRESSURE OVER THE PALMER DIVIDE...AND
AN INVERTED TROF FROM DENVER TO CHEYENNE NOTED THIS AFTERNOON.
STRONG SERLY WINDS CONTINUE ACROSS THE WRN CWA ATTM...BUT ARE BELOW
ADVZY CRITERIA...SO WILL CANCEL THIS AT FCST ISSUANCE. ABUNDANT MID
TO HIGH LEVEL CLOUDINESS HAS HELD DOWN TEMPS THIS AFTERNOON AND HAS
INHIBITED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.
TEMPERATURES AT 3 PM CDT...WERE IN THE 70S.

.DISCUSSION...

.NEAR TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FORECASTING
CHALLENGE IS SEVERE POTENTIAL EACH AFTERNOON AND EVENING FROM
TONIGHT THROUGH SATURDAY NIGHT. FOR TONIGHT...SEVERE POTENTIAL WILL
BE IN THE WEST EARLY...THEN IN THE SOUTHEAST OVERNIGHT. FOR THIS
EVENING...ONGOING THUNDERSTORMS OVER THE FRONT RANGES OF COLORADO
AND WYOMING WILL LIFT NNEWD INTO THE PANHANDLE THIS EVENING. WITH
SURFACE LOW PRESSURE OVER NRN COLORADO...STRONG TURNING OF THE LOW
LEVEL WINDS WILL BE AMPLE ENOUGH FOR SUPERCELL THUNDERSTORMS. NOT
TOO EXCITED ABOUT THE TORNADO THREAT IN OUR WRN ZONES HOWEVER...AS
DEW POINTS ARE IN THE 40S...LEADING TO A MARGINALLY MOIST BOUNDARY
LAYER AND HIGH LCLS. FURTHER SOUTH THE NAM THIS MORNING...IS
INDICATING SOME CONVECTIVE INITIATION OVER SERN COLORADO AND SWRN KS
EARLY THIS EVENING. IF THIS ACTIVITY CAN SUSTAIN ITSELF...IT WILL
APPROACH THE WRN CWA AROUND DUSK. SIMILAR TO FRONT RANGE
CONVECTION...MARGINALLY MOIST AIR MASS FAVORS LARGE HAIL AND WINDS
VS. TORNADOES. HIGH CLOUDINESS TO THE SOUTHWEST SEEMS TO BE A
LIMITING FACTOR TO CONVECTIVE CLOUDINESS OVER NERN COLORADO
ATTM...AS CU FORMATION IS WELL SOUTH ACROSS SWRN COLORADO. AFTER
DARK...STRONG MID LEVEL WAA IS EXPECTED TO INITIATE TSRAS OVER
PORTIONS OF KS LATE. AIDED BY A 40+ KT LOW LEVEL JET...CONVECTION
WILL SUSTAIN ITSELF AS IT MOVES INTO CENTRAL AND ERN NEBRASKA. HAIL
IS THE MAIN THREAT WITH THESE TSRAS AS THE STORMS WILL BE ELEVATED
IN NATURE.

SHIFTING TO THURSDAY AND FRIDAY...FOR THURSDAY...SURFACE LOW
PRESSURE WILL INTENSIFY ACROSS NERN COLORADO...WITH A SURFACE WARM
FRONT AND DRY LINE EXTENDING ESE OF THIS FEATURE INTO NWRN KS. BOTH
THE NAM AND GFS SOLNS THIS MORNING ARE INDICATING ENOUGH MIXING AND
BREAKS IN THE CLOUD COVER ALONG THIS BOUNDARY...TO BREAK THE
CAP...PARTICULARLY ACROSS THE FAR SOUTHWESTERN ZONES...EXTENDING
INTO NRN KS. STRONG SHEAR AND SHARP TURNING OF THE WINDS IN THE LOW
LEVELS...WILL BE VERY FAVORABLE FOR SUPER CELLS...WITH TORNADOES
POSSIBLE ALONG THE FRONT AND WITHIN 20 TO 40 MILES NORTH OF THE
FRONT. THIS WILL PLACE THE GREATEST SEVERE THREAT ALONG AND SOUTH OF
INTERSTATE 80...WITH THE BEST TORNADO THREAT ALONG A LINE FROM
CHAPPELL...TO WALLACE...TO STOCKVILLE. MODERATE RISK ALREADY HOISTED
FOR FRONTIER...HAYES AND SRN LINCOLN COUNTY AND LOOKS VERY
REASONABLE GIVEN THE LL MOISTURE PROFILE. FURTHER WEST AND
NORTH...OFF OF THE BOUNDARY...STRATUS WILL BE THICK ON THURSDAY AND
CAPPING INVERSION WILL BE TOO STRONG FOR INITIATION. IN THESE
AREAS...LARGE HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS AS UPPR
LVL WINDS CARRY CONVECTION NWD.

A SIMILAR SETUP EXISTS FOR FRIDAY...ONLY SLIGHTLY FURTHER EAST AND
NORTH. BOTH THE GFS AND NAM DEVELOP A DRY LINE AND FRONTAL BOUNDARY
FROM ANTIOCH TO HAYES CENTER. WITH INITIATION ALONG THIS
BOUNDARY...BEST TORNADO THREAT WILL BE FURTHER NORTH ACROSS
LINCOLN...KEITH...GARDEN AND ARTHUR COUNTIES...WITH VERY LARGE HAIL
POSSIBLE AS WELL. 0-2 KM HELICITIES...EVEN THOUGH LOWER THAN WHAT IS
FORECAST FOR THURSDAY...ARE IMPRESSIVE AT 500M2/S2 FRIDAY AFTERNOON
AT LBF.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...MAIN FORECASTING CHALLENGES
DEAL WITH POPS AND TEMPERATURES NEXT WEEK. MODEL SOLUTIONS ARE
DIVERGING SOME NEXT WEEK WITH THE DEMISE OF THE WRN TROF. THE ECMWF
AND GFS LIFT A LARGE CHUNK OF THE WRN TROF NE ON SUNDAY NIGHT
PHASING THIS WITH A COLD CANADIAN TROF. THE TWO MEET OVER THE
DAKOTAS...WITH A LARGE AREA OF HIGH PRESSURE BUILDING SOUTH...WELL
INTO THE SRN PLAINS BY MONDAY. BOTH THE ECMWF SOLUTIONS AGREE ON
THIS SOLUTION WITH THE CANADIAN CONFINING THE HIGH PRESSURE TO THE
DAKOTAS. THE DEGREE OF HIGH PRESSURE WILL BE KEY TO PRECIPITATION
CHANCES NEXT WEEK. IF HIGH PRESSURE BUILDS OVERHEAD (PER THE ECMWF
AND GFS SOLUTIONS)...PRECIPITATION WILL BE SHUNTED SOUTH INTO
KANSAS. IF THE CANADIAN VERIFIES...WET CONDS WILL CONTINUE ACROSS
SRN NEBR. DUE TO DISAGREEMENT...WILL LEAVE SOME LOW POPS IN THE FCST
FOR NOW. DID COOL TEMPS OFF SOME FOR MONDAY AND TUESDAY AS HIGH
PRESSURE AND COOL CANADIAN AIR BUILDS SOUTH. TEMPS WILL MODERATE ON
WEDNESDAY AS HIGH PRESSURE MOVE EAST...ALLOWING SRLY FLOW AND LL WAA
TO DEVELOP ACROSS THE SRN AND CENTRAL PLAINS.

&&

AVIATION...

VFR AND WINDY CONDITIONS CONTINUE THIS EVENING...WITH LOWER MVFR
CIGS TO DEVELOP OVERNIGHT. LOW PRESSURE WILL STRENGTHEN ACROSS
EASTERN CO OVER THE NEXT 24 HOURS WITH GUSTY SOUTHEAST WINDS SLOWLY
VEERING TO ESE BY TOMORROW. OVERNIGHT THE GUSTINESS MAY
SUBSIDE SOME...HOWEVER WINDS GENERALLY TO REMAIN AOA 20KTS. THE
SOUTHEAST WINDS WILL USHER IN GULF MOISTURE AND RESULT IN LOW CLOUDS
DEVELOPING ACROSS THE REGION. KLBF WILL SEE IMPACT OF MVFR CLOUDS
FIRST...SHORTLY AFTER MIDNIGHT. MVFR CLOUDS EXPECTED TO SPREAD NORTH
REACHING KVTN CLOSER TO SUNRISE. CONFIDENCE OF MVFR CLOUDS
DEVELOPING OVERNIGHT ARE HIGH...HOWEVER THE HEIGHT IS STILL IN
QUESTION. WILL HAVE TO MONITOR OVERNIGHT FOR THE POSSIBILITY OF IFR
AND POSSIBLY LIFR CIGS. CLOUDS WILL CONTINUE THROUGH MUCH OF THE DAY
TOMORROW...ESPECIALLY ACROSS NORTHERN NEBRASKA. ALSO THERE IS A
SMALL CHANCE FOR ELEVATED THUNDERSTORM DEVELOP OVERNIGHT...HOWEVER
LIMITED COVERAGE TO PROHIBIT MENTION IN TAFS ATTM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, May 21, 2:51 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT WED MAY 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-222100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT WED MAY 21 2008 /251 PM MDT WED MAY 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN IN EASTERN COLORADO
TONIGHT...DRAWING GULF MOISTURE INTO THE REGION. A LEAD IMPULSE
FROM AN UPPER LEVEL LOW PRESSURE SYSTEM IN THE CENTRAL ROCKIES
WILL CAUSE THUNDERSTORMS TO DEVELOP ALONG THE FRONT RANGE AND
ADJACENT HIGH PLAINS THIS EVENING. A FEW OF THESE STORMS MAY
DRIFT INTO THE EASTERN PANHANDLE...WEST OF HIGHWAY 61. OVERNIGHT
ELEVATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA. A FEW
OF THE STRONGER STORMS MAY BRIEFLY CONTAIN HAIL UP TO THREE
QUARTERS OF AN INCH AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS
ACROSS PORTIONS OF SOUTHWEST WESTERN...WITH A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHWEST AND NORTH
CENTRAL NEBRASKA. A SURFACE LOW OVER EASTERN COLORADO WITH A
SURFACE FRONT LOCATED ACROSS EXTREME SOUTHWEST NEBRASKA IS
FORECAST WHILE A DRY LINE WILL EXTEND SOUTH ACROSS WESTERN
KANSAS. THE THREAT FOR VERY LARGE HAIL AND ISOLATED TORNADOES WILL
BE POSSIBLE NORTH OF THE WARM FRONT...ESPECIALLY NEAR AND SOUTH OF
INTERSTATE 80. LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY
SIGNIFICANT SEVERE WEATHER EVENT LATE THURSDAY AFTERNOON AND
EVENING.

ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THE LOW PRESSURE SYSTEM AND
SURFACE FRONT WILL CONTINUE ACROSS THE AREA. THE THREAT FOR LARGE
HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...WITH THE MAIN FOCUS LOCATED ALONG AND EAST OF
HIGHWAY 83.

AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE CENTRAL
UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY FOR THE WEEKEND
INTO MONDAY. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN
PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR
SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER SPOTTER
ACTIVATION WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING...AND
AGAIN ON FRIDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:53 AM MDTWind AdvisoryLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 3 more12 hr
May 22, 11:48 AM MDTDense Fog AdvisoryLBFArthur, Blaine, Chase, Custer, Deuel, Frontier and 10 more3 hr
May 22, 2:48 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins42 min
May 22, 3:52 PM MDTSevere Thunderstorm WarningLBFArthur, Hooker, Keith, Lincoln, McPherson38 min
May 22, 4:03 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins42 min
May 22, 4:30 PM MDTTornado WarningLBFChase, Hayes, Perkins45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.